Texas, 2023Drought in Texas, August 1 to 31, 2023
August 1 to 31, 2023 · NWS FWD · 17 events in 17 counties and zones
Drought conditions continued to worsen across North and Central Texas during the month of August as very little rainfall was received across the region.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued to worsen across North and Central Texas during the month of August as very little rainfall was received across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 31, 10:38 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 31, 10:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1138 PM CDT Mon Jul 31 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Overnight through Wednesday/
Heat and fire weather concerns will continue to be at the
forefront of the forecast through mid week as a mid level ridge
drifts ever closer to North Texas later today. Temperatures will
continue to run about 10 degrees above normal through mid week
with highs forecast to be between 105-111 degrees both today and
Wednesday. Water vapor and GOES PW imagery indicates the presence
of a weak disturbance over southwest Louisiana at this hour. This
feature will spread westward under the southern periphery of the
ridge axis later today and could generate an isolated shower/storm
mainly across our Central TX counties. We'll keep PoPs at less
than 10% as strong subsidence is likely to win out against any
subtle lift from this disturbance.
Fire weather concerns will continue through mid week as fuels are
critically dry and RH will drop to 20% or less the next couple of
days. Winds will be the limiting factor this afternoon but these
are forecast to increase on Wednesday setting the stage for a
critical fire threat across the region.
Dunn
&&
.LONG TERM... /Issued 352 PM CDT Mon Jul 31 2023/
Not much in the way of relief is expected in this long term
package as hot and dry conditions continue to dominate our area. A
persistent upper-level ridge parked across the Southwest is
expected to shift east, settling across North and Central Texas by
mid-week. This will amplify the heat we have been experiencing,
with afternoon high temperatures ranging from 103 to 108 through
the rest of this week and even into the start of the weekend. A
few locations will start to approach record high temperatures, so
this will be worth keeping an eye on. Continuing to practice heat
safety is of utmost importance and should be prioritized as much
as possible. Remember to check in on those vulnerable to heat
illness, stay hydrated, and take frequent water breaks if you are
outside during much of the day.
Due to the prolonged heat, perpetual drying of fuels, and a
forecasted ERC exceeding the 97th percentile, our attention must
shift west toward the elevated to critical fire weather threat
that has been mentioned in previous discussions. Minimum relative
humidity values will range from 15% to 20% along and west of the
I-35 corridor, with slightly higher values ranging from 25 to 30%
across the rest of the area through the mid-week. Because of the
worsening drought conditions across Central Texas, there is a
growing concern for the potential ignition of new fires. Along
with that, afternoon wind gusts up to 25 mph are also expected,
which could aid in the spread and growth of any existing
wildfires.
As far as rain chances go, our next best shot appears to be
toward the end of the weekend and early into next week based on
the latest deterministic/ensemble guidance. By Saturday, the
upper- level ridge will weaken and recede back to the west. This,
coupled with troughing across the eastern half of the country,
will lead to a series of shortwave disturbances that are expected
to propagate across our northwestern zones. There is potential for
a frontal boundary to push into North Texas, which would provide
some temporary relief from the heat. Continue to check back for
updates to the forecast as more details come into focus regarding
our next rain chances.
Reeves
&&
.AVIATION... /NEW/
/6Z TAFs/
VFR will prevail with south flow around 10 kt. No significant
aviation concerns are expected through today.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 82 107 82 106 84 / 0 0 0 0 0
Waco 78 105 79 104 79 / 0 5 5 0 0
Paris 76 101 78 102 81 / 0 0 0 0 0
Denton 78 108 80 107 80 / 0 0 0 0 0
McKinney 78 103 79 103 80 / 0 0 0 0 0
Dallas 84 107 85 107 84 / 0 0 0 0 0
Terrell 79 105 80 105 79 / 0 0 0 0 0
Corsicana 79 107 79 106 80 / 0 5 5 0 0
Temple 76 105 77 104 76 / 0 5 5 0 0
Mineral Wells 76 109 77 108 77 / 0 5 5 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT Tuesday for TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.
Red Flag Warning from 1 PM Tuesday to 1 AM CDT Wednesday for
TXZ091-092-100>103-115>118-129>133-141>145-156>159.
&&
Hazardous weather outlook, Jul 31, 5:25 PM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
625 PM CDT Mon Jul 31 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
625 PM CDT Mon Jul 31 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
An elevated threat for wildfires will exist through sunset, primarily
along and west of the I-35 corridor.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Triple digit temperatures and high heat indices will increase the
potential for heat illness through the remainder of the week and into
the start of the weekend.
The threat for extreme fire behavior will increase on Tuesday and
likely continue into Wednesday as hot, dry and breezy conditions
develop.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Denton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Denton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Comanche
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Mills
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county throughout the month. Drought conditions worsened to exceptional drought late in the month.
Drought, Lampasas
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lampasas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county throughout the month. Drought conditions worsened to exceptional drought late in the month.
Drought, Coryell
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county throughout the month. Drought conditions worsened to exceptional drought late in the month.
Drought, Hamilton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county throughout the month. Drought conditions worsened to exceptional drought late in the month.
Drought, Wise
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wise forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Parker
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Parker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Tarrant
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Tarrant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Erath
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Erath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Hood
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Somervell
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Somervell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Bosque
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bosque forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county throughout the month. Drought conditions worsened to exceptional drought late in the month.
Drought, McLennan
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county throughout the month. Drought conditions worsened to exceptional drought late in the month.
Drought, Falls
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Falls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county throughout the month. Drought conditions worsened to exceptional drought late in the month.
Drought, Milam
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Milam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county throughout the month. Drought conditions worsened to exceptional drought across western portions of the county late in the month.
Drought, Bell
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county throughout the month. Drought conditions worsened to exceptional drought late in the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131041, 1131042, 1131043, 1131044, 1131046, 1131047, 1131049, 1131051, 1131053, 1131054, 1131055, 1131064, 1131066, 1131067, 1131068, 1131069, 1131133.